Common drug with lots of surprising side effects.
Past medical history: gastroesophageal reflux disease, hypertension, generalized anxiety disorder, hypothyroidism, and osteoporosis. Medications: amlodipine, lansoprazole, irbesartan, escitalopram, levothyroxine, and alendronate. Physical examination: blood pressure 110/70 mm Hg, pulse 60 bpm, lower extremities 1 + edema.
What is the likely cause of her increased yawning?
The correct answer here is escitalopram. Selective serotonin reuptake inhibitors in general are well tolerated. Given how commonly these drugs are used, however, there are a number of lesser-known side effects that you are likely to see. In the above case, this patient has yawning caused by her SSRI. Roncero et al. described a case of yawning in a patient on escitalopram that resolved when the dose of escitalopram was reduced. (1) Paroxetine has been reported to cause yawning at both low and high doses. (2)
In a review of drug-induced yawning, SSRIs as a class were most frequently involved, and sertraline and fluoxetine were implicated in addition to paroxetine. (3) The serotonin-norepinephrine reuptake inhibitors duloxetine and venlafaxine have also been associated with yawning. (4,5)
Hyperhydrosis has also been linked to SSRIs and SNRIs, and both yawning and hyperhidrosis may occur because of an underlying thermoregulatory dysfunction. (6)
SSRIs have been linked to increased bleeding risk, especially increased risk of upper gastrointestinal hemorrhage. Laporte and colleagues showed an association of SSRI use and risk of bleeding in a meta-analysis of 42 observational studies, with an odds ratio of 1.41 (95% confidence interval, 1.27-1.57; Pless than .0001). (7) The risk of upper gastrointestinal (UGI) bleeding is further increased if patients are also taking NSAIDs.
Anglin et al. looked at 15 case-control studies and 4 cohort studies and found an OR of 1.66 for UGI bleeding with SSRI use, and an OR of 4.25 for UGI bleeding if SSRI use was combined with NSAID use. (8) The number needed to harm is 3,177 for NSAID use in populations at low risk for GI bleeding, but it is much lower (881) in higher-risk populations. (8) Make sure to think about patients' bleeding risks when starting SSRIs.
An issue that comes up frequently is: What is the risk of bleeding in patients on SSRIs who are also on anticoagulants? Dr. Quinn and colleagues looked at the bleeding risk of anticoagulated patients also taking SSRIs in the ROCKET AF trial. (9) They found 737 patients who received SSRIs and matched them with other patients not on SSRIs in the trial. All patients in the trial were either receiving rivaroxaban or warfarin for stroke prophylaxis. They found no significant increase risk in bleeding in the patients on SSRIs and anticoagulants.
* Yawning and hyperhidrosis are interesting side effects of SSRIs.
* Bleeding risk is increased in patients on SSRIs, especially when combined with NSAIDs.
1. Neurologia. 2013 Nov-Dec;28(9):589-90.
2. Psychiatry Clin Neurosci. 2006 Apr;60(2):260.
3. Presse Med. 2014 Oct;43(10 Pt 1):1135-6.
4. Prog Neuropsychopharmacol Biol Psychiatry. 2009 Jun 15;33(4):747.
5. Ann Pharmacother. 2011 Oct;45(10):1297-301.
6. Depress Anxiety. 2017 Dec;34(12):1134-46.
7. Pharmacol Res. 2017 Apr;118:19-32.
8. Am J Gastroenterol. 2014 Jun;109(6):811-9.
9. J Am Heart Assoc. 2018 Aug 7;7(15):e008755.
BY DOUGLAS S. PAAUW, MD
Dr. Paauw is professor of medicine in the division of general internal medicine at the University of Washington, Seattle, and he serves as third-year medical student clerkship director at the University of Washington. Contact Dr. Paauw at email@example.com.
Please Note: Illustration(s) are not available due to copyright restrictions.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Pearl of the Month|
|Author:||Paauw, Douglas S.|
|Publication:||Family Practice News|
|Date:||Feb 1, 2020|
|Previous Article:||Cherry concentrate delivers sour results for gout flares.|
|Next Article:||Sleep problems linked to worsening PTSD in veterans.|